Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 22, 2016, 6:21 PM MDT for Blaine County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2016, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 22, 2016, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 149 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
559
WWUS85 KTFX 230021
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUL 22 2016
MTZ047-230100-
BLAINE MT-
621 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
700 PM MDT...
AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARLEM...OR 21 MILES EAST OF CHINOOK...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLEM...TURNER...FORT BELKNAP AND HOGELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4889 10826 4875 10826 4874 10832 4858 10831
4836 10882 4851 10900 4900 10854 4900 10845
TIME...MOT...LOC 0021Z 227DEG 49KT 4851 10878
$$
MARTINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 5:50 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 22, 5:50 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 550 PM MDT FRI JUL 22 2016 Updated Aviation Section .DISCUSSION... Tonight through Saturday...Vigorous shortwave trough currently moving into the ID Panhandle will shift into NW MT tonight and lift out to the NE across southern AB/SK Saturday. W to E moving cold front ahead of the trough has entered NW MT and will sweep east across the forecast area late this afternoon through early this evening. Convection has initiated along a SW to NE axis from Southern Beaverhead county through the Little Belts and this activity is expected to increase some in coverage and strength through the rest of this afternoon as it tracks NE across eastern portions of central MT. Also seeing come convective initiation along the Rocky Mtn front where a few storms are also expected to develop and lift NE across Far NW portions of the forecast area through early this evening. Primary threat from storms today will be strong winds due to a dry low-level airmass, particularly over SW MT with increasing winds aloft also contributing to the high wind threat. Deep mixing has developed in the hot/dry airmass over SW MT where winds will gust from the SW ahead of the front with a shift to W/NW expected late this afternoon and evening. Convection diminished rather quickly this evening with a few showers lingering in the Glacier park vicinity, closest to the passing shortwave trough. Surface low pressure trough shifts east into the Dakotas Saturday while high pressure builds in from the west, maintaining enough pressure gradient for breezy west winds across much of the area, though temperatures will cool by about 10-15 degrees from todays values and closer to seasonal averages. While most of the area will be dry, some weak shortwave energy in NW flow aloft could set off a few isolated showers and thunderstorms late Saturday afternoon, primarily along the Canadian border and possibly over the Mtns of central/SW MT. Hoenisch Sunday Night through Friday...High pressure ridging centered near/slightly west of the Four Corners area will remain in place through this period. That will keep our region under west-southwest flow aloft, leading to very warm temperatures and mostly dry conditions. Weak disturbances moving through the flow will combine with a mix of Pacific and monsoonal moisture to produce isolated thunderstorms each afternoon, mainly over the central and Hi-Line counties. Given the spotty coverage pattern of the moisture and dry near-surface conditions (aftn humidities in the teens and low 20s), convective activity on Mon-Wed will likely be a mix of wet and dry (<0.1 inch rainfall) storms. Gusty outflow winds and possible fire starts from lightning are the primary threats from these storms in the first half of next week. Storm type will trend wetter for Thurs/Fri as slightly higher moisture is expected after a cool front passes across the region Wed night. High temperatures will run 5-8 degrees (upper 80s to low 90s) above normal before the cool front arrives and then drop back close to seasonal values (mid 80s) on Thurs/Fri. Waranauskas && .AVIATION... Updated 2350z. Surface cold front will move across the area overnight. Gusty southwest winds ahead of the front will shift to the west-northwest behind the front and remain gusty through the night. Isolated to scattered thunderstorms will gradually end by 06z. VFR conditions prevail with MVFR conditions possible in the vicinity of thunderstorms along with gusty erratic winds. && .FIRE WEATHER... Deep layer mixing and increasing southwest winds this afternoon will cause minimum relative humidity to fall below 15 percent over the southern districts. A Red Flag Warning is in effect for MTZ118 this afternoon where fire danger ratings have reached high to very high due to drying of fine fuels, especially grasses. A cold front expected to move through the region late this afternoon will bring cooler temperatures and higher humidity, but gusty west winds will continue through early Saturday. Isolated dry lightning may be possible over the higher terrain of southwest Montana where moisture is increasing aloft while remaining dry at the surface. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 80 51 86 / 10 10 10 0 CTB 55 76 51 81 / 50 20 10 10 HLN 60 82 55 88 / 10 10 0 0 BZN 52 81 47 86 / 30 10 10 0 WEY 43 72 39 76 / 20 0 0 0 DLN 49 79 47 84 / 10 0 0 0 HVR 59 80 53 85 / 20 20 10 0 LWT 56 78 51 83 / 40 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for MTZ118. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 22, 4:53 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT FRI JUL 22 2016
MTZ051-222330-
FERGUS MT-
453 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
530 PM MDT...
AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF GRASS RANGE...OR 24 MILES EAST OF
LEWISTOWN...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH.
WIND GUSTS UP TO 50 MPH REMAIN LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRASS RANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
4718 10874 4710 10874 4708 10860 4699 10861
4700 10904 4725 10906 4735 10852 4730 10851
TIME...MOT...LOC 2252Z 260DEG 29KT 4711 10891
MARTINSpecial weather statement, Jul 22, 4:58 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MDT FRI JUL 22 2016
MTZ051-222345-
FERGUS MT-
458 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERGUS COUNTY UNTIL
545 PM MDT...
AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF ROY...OR 32 MILES SOUTHWEST OF ZORTMAN...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FERGUS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4740 10904 4757 10919 4773 10893 4772 10883
4765 10877 4762 10868 4762 10851 4760 10850
4761 10844 4758 10842 4760 10840 4759 10838
4757 10838
TIME...MOT...LOC 2257Z 237DEG 31KT 4755 10897
MARTINLocal storm report, Jul 22, 5:02 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 11 W GRASS RANGE 47.06N 109.05W
07/22/2016 M55 MPH FERGUS MT OTHER FEDERAL
&&
MARTINSpecial weather statement, Jul 22, 5:21 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 521 PM MDT FRI JUL 22 2016 MTZ013-050-051-230000- FERGUS MT-JUDITH BASIN MT-CHOUTEAU MT- 521 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU...NORTH CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 600 PM MDT... AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF GEYSER...OR 9 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTON...GEYSER AND COFFEE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4716 11037 4727 11051 4762 11002 4738 10973 TIME...MOT...LOC 2321Z 231DEG 34KT 4727 11032 MARTIN
Local storm report, Jul 22, 5:33 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 6 E GEYSER 47.28N 110.35W
07/22/2016 M54 MPH JUDITH BASIN MT OTHER FEDERAL
&&
MARTINSpecial weather statement, Jul 22, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUL 22 2016
MTZ047-230100-
BLAINE MT-
621 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
700 PM MDT...
AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARLEM...OR 21 MILES EAST OF CHINOOK...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLEM...TURNER...FORT BELKNAP AND HOGELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4889 10826 4875 10826 4874 10832 4858 10831
4836 10882 4851 10900 4900 10854 4900 10845
TIME...MOT...LOC 0021Z 227DEG 49KT 4851 10878
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 40 min |
| Jul 22, 6:48 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.